Skip to content
My WebMD Sign In, Sign Up

Announcements

All Endo, PCOS, Adeno, Hysto's, Pelvic Pain this is the link to our new Exchange. It will take some time to get everything re-entered...but WELCOME ALL!!!
SEVERE ALLERIC REACTION TO LUPRON THIS WEEK June 2010
avatar
jazmynsMYbiscuit posted:
Okay girls, Ive avoided the forum...I apologize! Since my 1st. posts back in Feb 10'...I went ahead with the Lupron to treat my stg 3 endo (112lbs 5'2 24 y/o). The first 2 shots went as expected-starving hunger all the time, pouring buckets of sweat, mood swings, period gone after i bled for 3 weeks, loosing my hair- not a lot but much more than usual (globs) (theres more side effects)
But this is pale in comparison to the severe ALLERGIC REACTION I had to the LUPRON when I went for my 3rd shot last week. Until then I was hopeful to say the least. Now I have my own OBGYN telling me he's never heard of this happening, and subsequently 3 other ER and Urgent Care doctors since I visited all three places last week. Now my Gyn wants to send me to a specialist. Please give me any good referrals in Michigan.
If your interested I will now transcribe my f*d week. Besides getting off of a lovely two week vacation at the beach...my story begins.. Keep in mind Ive never been allergic to anything ever!!
Mon:June 14th; 3rd Lupron Injection (1 mon dose)
Tues:June 15th: AM "mosquito bites" near my chin, knees, and elbows. I even found mosquitoes in my room.
Tues June 15th Afternoon I realize my "bites" are growing into small clusters of hives.My ob is unavailable, see other dr. Rx prescribed: benedryl to stop the itch...and creme (lmfao)
**WED **16th I wake up COVERED in HIVES the size of your HAND! From my neck to the bottom of my feet. Visit Urgent Care (smaller copay) Rx Prescribed: Injection of Prednsone(steroid) to the hip, and 25mg step down pack.
Thur 17th I feel like crap- my hives are gone. so back to work. i pounded pepto all day long- my stomach was in knots. I got home and had severe abdominal pain. I cried in the shower awhile, went to bed.......THIS IS WHERE IT GETS F*D.....
FRIDAY June 18th (4 days past injection)4am wake out of dead sleep because i felt like I was swallowing rocks, I realized my face was SWOLLEN and GIGANTIC . So swollen I could barely open my eyes, my lips were purple and red.I My DH and I rushed to the ER. RX prescribed:more steroids, stronger ones this time!And an Rx for an epi-pen
The swelling has gone down but I am getting still getting flare ups of hives. Not one dr. could explain this to me.I feel desolate! This whole situation on top of Biology finals this week is such crap! thanks for letting me vent. I will be following up after I see my dr in July.
Reply
 
avatar
brandib01 responded:
that sounds horrible. were they giving you any addback meds for your moodswings and other side effects?

i hope you are doing better now.that is a rough ordeal. just keep downing the allergy meds and i would try to get in to see your doctor as soon as you can. i would not wait and if they didn';t have an open appointment i would go up there and wait to be seen. they need to be the ones who correct this .

i wish i could help more
 
avatar
ohbrandy replied to brandib01's response:
are you sure it was from the lupron? are you sure it wasnt from the mosquitos?
 
avatar
jazmynsMYbiscuit replied to ohbrandy's response:
It was 100% because of the lupron.
 
avatar
jazmynsMYbiscuit replied to brandib01's response:
the dr. prescribed the addback. he advised to take it if my side effects were unmanageable, which while annoying, i was doing really well so I havent even used any. Up until my allergic reaction I had no big complaints.

Going to follow up with my doc in 2 weeks, continuous BC was the only other option we had discussed besides lupron- so back to the drawing board.

Thanks for listening!
 
avatar
hopeful2218 replied to jazmynsMYbiscuit's response:
Hi Jaz, I've been interested in your posting...I have never heard of anyone having an allergic reaction 3 months into lupron..I suppose anything is possible..but in the medical world, if you are going to have an allergic reaction, it would happen within the first 48 hours of receiving your lupron.

You said there were mosquito's in your room and you had started with several bites..then more and more hives and then your face was affected...I'm blown away by this, and will ask my doc about it...so odd to have a reaction this far into treatment....the doseage of the lupron doesn't ever change..so i am almost thinking you are similar to me..I get a mosquito bite, and my whole arm will become itchy..if I keep getting bites..my whole body becomes affected by it....don't want to piss on your parade..but I'd say it's the bites...if you continue to get bites, those little bastards inject an anticoagulant when they bite you...I would be more towards, the mosquito's ate you up..and your body reacted. The chances that it was the lupron are basically non-existant. You would have had a reaction on your first injection.

Also, anytime you take lupron...addback is vital to the success of lupron. Any doctor that doesn't demand that you take it.. is a fool.
 
avatar
jazmynsMYbiscuit replied to hopeful2218's response:
Hopeful: I appreciate your opinion, but it wasnt mosquitoes!!!
This wasn't an itchy arm, and I live in Michigan were mosquitoes are very common. I had an anaphylactic reaction (I looked like Will Smith in Hitch) and went to the ER. Several doctors explained how drug allergies occur, it was uncommon it happened the third injection- because its generally seen during the second injection. You must be exposed to a drug in order to have a reaction to it. Below is a link to emedicine and intelihealth and quoted from their websites......

http://www.emedicinehealth.com/drug_allergy/article_em.htm

An allergic reaction does not often happen the first time you take a medication. A reaction is much more likely to occur the next time you take that medication. If you have a reaction the first time, you probably were exposed to the medication before without being aware of it.

http://www.intelihealth.com/IH/ihtIH/c/9339/9436.html

Most people with a drug allergy have been exposed to that drug or a similar drug before. During the earlier exposure, immune cells formed antibodies against the drug. Antibodies are proteins created by the immune system to battle foreign invaders such as bacteria and viruses. When a person is exposed to the drug again, the antibodies go into action, setting off the allergic response. The symptoms of drug allergy may happen immediately or after taking the drug for a week or more.
 
avatar
jazmynsMYbiscuit replied to jazmynsMYbiscuit's response:
Its been well over a year now- and I realized I had neglected to update my story from my allergic reaction to Lupron. It was an allergic reaction to the medication- however the doctor said this extremly uncommon. Since my allergic reaction I was taken off the Lupron and went onto continuous birth control pills and havent had a period since Sept. 2010. It seems to control the symptoms of endo since I dont have a period to agonize over. For all of you on Lupron- good luck. Its a tough road but itll be over soon.
 
avatar
hollyri replied to jazmynsMYbiscuit's response:
I'm glad you posted this. I have a friend who never had a nut allergy until she took Lupron. I swear that med can really mess with the body. I ended up with a permanent bladder disorder while on Lupron. I will NEVER take the drug again. I will never be the same again either.

I don't doubt that your reaction was to Lupron. Have you noticed any other problems with allergic reactions to things though? Just curious because of what happened to my friend. She'd always had cashew chicken at her favorite Chinese place, and then one day (during her Lupron treatments), she had it and swelled up and had to go to the ER. She finished Lupron about the same time I did (2003) and still has allergic reactions to nuts. It could be her age (some people do develop allergies later on), but it's just weird that it happened while on Lupron.
 
avatar
jazmynsMYbiscuit replied to hollyri's response:
Interesting enough I have no other known drug or food allergies. When I was an infant I had some allergies with dairy. Which I have no problem consuming multiple times a day now. Lupron is the only thing I have ever had an allergic reaction to. I eat tons of nuts, cashews, pistachios, peanuts. I have been searching online for other people who have had allergic reactions to lupron. It is a very rare occurance. Please email me directly should anyone have a question. I rarely have time to check the message board.
mwhittington85@yahoo.com
 
avatar
jazmynsMYbiscuit replied to jazmynsMYbiscuit's response:
Still scouring the internet for some reasoning for the allergic reaction. However I did stumble on an article in the Oxford Journal reviewing the use of GnRH drugs as part of post operative care for women with endo. I found their conclusion rather startling and may be worth discussing in greater detail with your own doctor before starting your own regimen.
http://humrep.oxfordjournals.org/content/16/11/2399.full


Spotlight: Member Stories

I'm 24 years old. I was diagnosed with Lupus when I was 16 and endometriosis in December 2009 after having a LAP, among several other things. I al...More

Helpful Tips

Is it a Period or Abnormal Bleeding?
This is a Tip to help you understand if you are having a period or abnormal bleeding. A period should only come once a ... More
Was this Helpful?
39 of 68 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.